Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 262, NWS Blacksburg, VA

July 9, 2012Stokes County, Surry County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 2012, 8:31 PM EDT for Stokes County, Surry County, Yadkin County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2012, 8:31 PM EDT (00:31 UTC)
Expired
Jul 9, 2012, 9:30 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Stokes County, NC, Surry County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WUUS51 KRNK 100031
SVRRNK
NCC169-171-197-100130-
/O.NEW.KRNK.SV.W.0262.120710T0031Z-120710T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 PM EDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 930 PM EDT.

* AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM PILOT MOUNTAIN TO ARARAT TO
  LEVEL CROSS...OR ALONG A LINE EXTENDING FROM PILOT MOUNTAIN TO
  DOBSON...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARARAT...
  LEVEL CROSS...
  PILOT MOUNTAIN...
  PILOT MOUNTAIN STATE PARK...
  SILOAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3639 8069 3648 8049 3626 8031 3626 8044
      3623 8043 3614 8044 3611 8046 3610 8050
      3604 8050 3604 8066
TIME...MOT...LOC 0031Z 337DEG 9KT 3642 8050 3635 8056
          3636 8066

$$

RAB
3 follow-up statements
906 
WWUS51 KRNK 100058
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT MON JUL 9 2012

NCC169-171-197-100130-
/O.CON.KRNK.SV.W.0262.000000T0000Z-120710T0130Z/
YADKIN NC-STOKES NC-SURRY NC-
858 PM EDT MON JUL 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT 
FOR NORTHEASTERN YADKIN...SOUTHWESTERN STOKES...AND SOUTHEASTERN 
SURRY COUNTIES...

AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM PILOT MOUNTAIN TO SILOAM TO LEVEL CROSS...MOVING 
SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  PILOT MOUNTAIN...
  PILOT MOUNTAIN STATE PARK...
  SILOAM...
  PINNACLE...
  EAST BEND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR 
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE 
AT...1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3612 8046 3619 8062 3635 8065 3643 8057
      3648 8049 3626 8031 3626 8044 3623 8043
      3614 8044 3611 8046 3610 8050
TIME...MOT...LOC 0057Z 337DEG 9KT 3636 8047 3629 8053
          3630 8063

$$

RAB
307 
WWUS51 KRNK 100108
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
908 PM EDT MON JUL 9 2012

NCC169-100117-
/O.CAN.KRNK.SV.W.0262.000000T0000Z-120710T0130Z/
STOKES NC-
908 PM EDT MON JUL 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STOKES COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT EARLIER PROMPTED THE WARNING FOR STOKES COUNTY 
HAS WEAKENED ACROSS EASTERN SURRY COUNTY AND NO LONGER POSES A 
THREAT OF SEVERE WEATHER. HOWEVER...WIND GUSTS TO 30 
MPH...OCCASIONAL CLOUD-TO-GROUND LIGHTNING...AND BRIEF HEAVY RAIN 
CAN BE EXPECTED AS THIS ACTIVITY DRIFTS INTO SOUTHWESTERN STOKES 
COUNTY.

&&

LAT...LON 3619 8062 3631 8064 3635 8055 3639 8050
      3632 8045 3627 8045 3623 8043 3614 8044
      3612 8046
TIME...MOT...LOC 0107Z 337DEG 9KT 3634 8046 3627 8052
          3628 8062

$$

NCC171-197-100130-
/O.CON.KRNK.SV.W.0262.000000T0000Z-120710T0130Z/
YADKIN NC-SURRY NC-
908 PM EDT MON JUL 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHEASTERN YADKIN AND SOUTHEASTERN SURRY COUNTIES...

AT 903 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM PILOT MOUNTAIN STATE PARK TO 
SILOAM...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  SILOAM...
  EAST BEND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3619 8062 3631 8064 3635 8055 3639 8050
      3632 8045 3627 8045 3623 8043 3614 8044
      3612 8046
TIME...MOT...LOC 0107Z 337DEG 9KT 3634 8046 3627 8052
          3628 8062

$$



RAB
343 
WWUS51 KRNK 100121
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 PM EDT MON JUL 9 2012

NCC171-197-100131-
/O.EXP.KRNK.SV.W.0262.000000T0000Z-120710T0130Z/
YADKIN NC-SURRY NC-
921 PM EDT MON JUL 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YADKIN AND
SOUTHEASTERN SURRY COUNTIES EXPIRES AT 930 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3619 8062 3631 8064 3635 8055 3639 8050
      3632 8045 3627 8045 3623 8043 3614 8044
      3612 8046
TIME...MOT...LOC 0121Z 337DEG 9KT 3631 8044 3624 8050
          3625 8060

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 8:10 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 9, 8:10 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
810 PM EDT MON JUL 9 2012

.SYNOPSIS...
A COLD FRONT WILL DRIFT SLOWLY SOUTH INTO NORTHERN NORTH CAROLINA
TONIGHT BEFORE STALLING INTO TUESDAY. THIS BOUNDARY SHOULD
CONTINUE TO BE A FOCUS FOR ADDED SHOWERS AND STORMS INTO TUESDAY
NIGHT. THIS BOUNDARY WILL BEGIN TO DISSIPATE BY MID OR LATE WEEK
BUT RESIDUAL MOISTURE COMBINED WITH HEATING AND UPPER LEVEL
DISTURBANCES WILL KEEP THE THREAT OF SHOWERS AND STORMS AROUND.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS 0F 740 PM EDT MONDAY...
CLEARED THE ENTIRE CWA FROM SEVERE THUNDERSTORM WATCH 484. THE
OUTFLOW HAS SHIFTED WELL SOUTH OF OUR AREA AND THE THREAT FOR
WIDESPREAD SEVERE WEATHER HAS ENDED. ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THIS EVENING. LOWERED POPS AND ADJUSTED
TEMPERATURES FOR RAIN COOLED AREA THIS EVENING INTO TONIGHT.

AS OF 710 PM EDT MONDAY...
CLEARED COUNTIES WEST OF ROA AND NORTH OF 1-81 FROM SEVERE
THUNDERSTORM WATCH 484. MOST OF THE CONVECTION THIS EVENING
IS DEVELOPING IN THE SOUTHEAST PORTION OF CWA WHERE CAPES WERE
ABOVE 2000 J/KG.

AS OF 609 PM EDT MONDAY...
CLEARED NORTHWEST PORTION OF CWA FROM SEVERE THUNDERSTORM WATCH 484.
REST OF WATCH REMAIN IN EFFECT UNTIL 9 PM. THE MOST UNSTABLE AIR
LOCATED EAST OF THE BLUE RIDGE THIS EVENING. ADJUSTED POPS AND
TEMPERATURES ACCORDING TO LATEST TRENDS. WILL MAKE MORE
ADJUSTMENTS AS NIGHT PROGRESSES.

AS OF 245 PM EDT MONDAY...

CLUSTERS OF STORMS CONTINUE TO DEVELOP ESPCLY ALONG THE NRN BLUE
RIDGE AND SHOULD SPILL SLOWLY SE AS THE MAIN 85H BOUNDARY SAGS IN
FROM THE NE THIS EVENING. LATEST MESO-ANALYSIS INDICATES THE BEST
INSTABILITY ACROSS THE SOUTH AND SE WHERE THE BEST DCAPES EXIST SO
THINKING THE BEST COVERAGE WILL FILL IN OVER THE EASTERN HALF THRU
EARLY THIS EVENING WHERE WILL BE CARRYING A PERIOD OF CAT POPS.
ELSW TSRA HAS BEEN LIMITED BY DEVELOPMENT FARTHER TO THE SOUTH AND
WEST/NW FLOW ALOFT ATTM. MOST SHORT TERM GUIDANCE ALSO SHIFTS THE
EASTERN TSRA COMPLEX TOWARD THE VA/NC BORDER THIS EVENING WHILE
GRADUALLY BACK BUILDING IT TOWARD THE MOUNTAINS SO HANGING ONTO
LIKELY POPS FOR MOST OF THE WEST EXCEPT FOR THE FAR NW WHERE
SHOULD BE NORTH OF THE EXITING DEEPER RH/THETA-E. GIVEN VERY MOIST
PWATS AND SLOW STEERING HEAVY RAIN MAY BECOME A BIGGER ISSUE SW LATER
THIS EVENING AS THE SVR THREAT FADES SO SOMETHING TO WATCH. OTRW
WILL GRADUALLY DIMINISH POPS FROM NORTH TO SOUTH AFTER MIDNIGHT
AND COULD GO BASICALLY WITHOUT SHRA EXCLUDING THE VA/NC BORDER
REGION LATE. KEPT TEMPS SIMILAR TO PREVIOUS WITH MOST SPOTS BEING
ABLE TO PUNCH INTO THE 60S.

BOUNDARY WILL BE JUST SOUTH OF THE AREA TUESDAY WHILE THE 85H
FRONT LINGERS NEAR THE BORDER WITH A MESH OF HIGHER THETA-E STILL
NORTH OF THE LOW LEVEL FRONT THRU MUCH OF THE DAY. HOWEVER THE
BOUNDARY LAYER FLOW WILL BE TURNING MORE EASTERLY WHICH COULD
PRODUCE A LOT MORE CLOUDS AND LESS INSTABILITY THAN EXPECTED PER
THE LATEST NAM. BETTER LIFT THOUGH WILL BE CLOSER TO THE FRONT
OVER SRN VA/NRN NC WITH SOME UPSLOPE COMPONENT DEVELOPING OVER THE
NW NC MOUNTAINS WITH DRYING FILTERING ACROSS THE FAR NORTH. LATEST
GFS LOOKS WAY OVERDONE ON PRECIP BUT GIVEN THE LATEST WETTER
TRENDS OFF THE SREF AND LOCAL MODELS WILL KEEP LOW LIKELYS SRN THIRD
TUESDAY...DECENT CHANCES CENTRAL AND LOW POPS NORTH. OTRW LIKELY
LOW CLOUDS AND SOME FOG TO INIT...BECOMING PARTLY SUNNY BUT COOLER
BEHIND THE FRONT WITH HIGHS POSSIBLY STAYING IN THE 70S IN THE
WEST AND ONLY LOW/MID 80S EAST.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 300 PM EDT MONDAY...

THROUGH THE WEEKEND SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED
ALONG AND SOUTH OF THE 850MB/THETA-E BOUNDARY WITH STRONGER STORMS
ALONG AND SOUTH OF THE SURFACE FRONT. MODELS STALL THE 850 MB
BOUNDARY ACROSS THE SOUTHERN COUNTY WARNING AREA WEDNESDAY AND
THURSDAY WITH THE DEEPER MOISTURE AND INSTABILITY NOT VERY FAR SOUTH
OF THE FORECAST AREA. BEST PROBABILITY OF PRECIPITATION WILL BE IN
THE SOUTHERN COUNTY WARNING AREA BOTH WEDNESDAY AND THURSDAY
AFTERNOON AND EVENING. ALSO ON WEDNESDAY SURFACE AND LOW LEVEL WINDS
WILL HAVE AN EAST TO SOUTHEAST COMPONENT SO COVERAGE OF STORMS ALONG
THE BLUE RIDGE MAY BE ENHANCED...EVEN WITH LITTLE SYNOPTIC FORCING
AND GOOD INSTABILITY.

EXPECT SCATTERED DEBRIS CLOUDS OVERNIGHT AND IN THE MORNING WITH
MORE CUMULUS TYPE CLOUDS DURING THE AFTERNOON. WITH PRECIPITABLE
WATER VALUES AND DEW POINTS STAYING MOIST...NOT ANTICIPATING MUCH
DROP IN TEMPERATURES OVERNIGHT. AFTERNOON HIGHS WILL BE AT OR
SLIGHTLY BELOW NORMAL.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...

UPPER RIDGING OFF THE ATLANTIC COAST BUILDS WEST JUST ENOUGH TO
RAISE 500 MB HEIGHTS OVER THE MID ATLANTIC AND CAROLINA STATES
SATURDAY AND SUNDAY. WEAKNESS BETWEEN THE ATLANTIC UPPER RIDGE AND
THE RIDGE OVER THE WESTERN UNITED STATES AND THE AXIS OF DEEPER
MOISTURE OVER THE TENNESSEE AND OHIO VALLEYS FRIDAY THROUGH
SUNDAY...WILL KEEP A MAJORITY OF SHOWERS AND THUNDERSTORMS WEST OF
THE FORECAST AREA.

EXPECT A GRADUALLY WARMING TREND THROUGH THE PERIOD WITH
TEMPERATURES NEAR NORMAL BY SUNDAY AND MONDAY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 810 PM EDT MONDAY...

CONVECTIVE ACTIVITY HAS SHIFTED TOWARD THE COASTAL PLAIN AND PRETTY
MUCH OUT OF THE RNK CWA. WITH THE EXCEPTION OF DAN...ALL CONVECTION
HAS CLEARED THE TAF SITES AND ALL MENTION OF TSRA/VCTS HAS BEEN
REMOVED...EXCEPT FOR DAN WHERE I HAVE HELD ONTO VCTS FOR AN HOUR OR
SO BECAUSE OF LINGERING ACTIVITY ON THE SOUTH SIDE OF THE BLUE RIDGE.
WINDS HAVE GENERALLY COME AROUND TO THE NE 5-7KTS WITH A BACKDOOR
FRONTAL EFFECT ACROSS THE REGION.

FOR THE REMAINDER OF THE TAF VALID PERIOD...CONFIDENCE IS LOW IN HOW
EVENTS WILL UNFOLD ON TUE. MODELS STALL THE FRONTAL BOUNDARY ACROSS
NC...WITH OVERRUNNING/ISENTROPIC LIFT ENSUING SHORTLY THEREAFTER.
THE QUESTION IS HOW FAR WILL THIS DEEPER MOISTURE SURGE NORTHWARD.
IN GENERAL...THE MODELS TEND TO HOLD THE DEEPEST MOISTURE NEAR THE
NC/VA BORDER. FOR NOW...HAVE ADVERTISED MVFR CIGS/VSBYS IN -SHRA BR
FOR AREAS GENERALLY ALONG TO SOUTH OF I-81...AND JUST INDICATED VCSH
WITH VFR CIGS TO THE NORTH...ESPECIALLY FOR BLF/LWB. MODEL TAFS
GENERATE IFR CIGS...BUT HAVE NOT ADVERTISED SUCH AT THIS TIME.
EXTENSIVE MID/HIGH CLOUD COVER OVERNIGHT SHOULD INHIBIT LIFR FOG
DEVELOPMENT AT LWB OR ANY OTHER SITE FOR THAT MATTER...BUT GIVEN LWB
HAD A PRETTY GOOD RAIN THIS AFTERNOON...EXPECT AT LEAST IFR VSBYS
THERE. WINDS GENERALLY NE-ENE 5-8KTS THU...EXCEPT VRB03KT WV SITES.

AS OF 1255 PM EDT MONDAY...

WIDELY SCATTERED CONVECTION STARTING TO FIRE ACROSS THE NORTH WITH
MAIN IMPACTS LIKELY TO KLYH AND KLWB DURING THE NEXT HOUR OR SO.
SINCE IFFY AS TO WHETHER OR NOT EITHER AIRPORT WILL GET A STORM
NEARBY WILL MAINTAIN A VCTS/TEMPO MENTION THERE AND ADD IN SOME
STRONGER WIND GUSTS PENDING RELEASE COVERAGE. OTRW STILL
EXPECTING STORMS TO GRADUALLY DEVELOP/PROPAGATE TO THE SOUTH THRU
THE AFTERNOON/EARLY EVENING WHILE BECOMING MORE WIDESPREAD ESPCLY
SOUTHERN AREAS BY LATE IN THE DAY. THEREFORE WILL INTRO A BIT MORE
IN THE WAY OF VSBY RESTRICTIONS WITH MVFR/IFR POSSIBLE AT TIMES
OTRW VFR OUTSIDE OF CONVECTION FOR THE MOST PART THIS AFTERNOON.

STORMS SHOULD BE SLIDING INTO THE FAR SOUTHERN AREAS EARLY TONIGHT
AND JUST HOW MUCH THESE ORGANIZE KEY TO HOW MUCH DRYING OCCURS
OVER THE REGION. LATEST NAM HAS A MORE ROBUST BAND OF STORMS
SINKING SOUTH OF THE TAF SITES VIA DENSITY OVERNIGHT WHICH WOULD
LIKELY END MUCH SHRA/TSRA AFTER THIS EVENING. THUS WILL CONTINUE
TO LEAN DRIER ESPCLY AFTER MIDNIGHT...BUT EXPECT SOME LOCATIONS
NEAR THE VA/NC BORDER TO HAVE SHOWERS AND THUNDER CHANCES ALL
NIGHT.

WITH THE FRONT SOUTH OF US TONIGHT...AND SOME DRYING...MAY SEE FOG
ISSUES...ALTHOUGH MODELS DO AGREE ON KEEPING IT RATHER CLOUDY SO
IFR FOG AT WORST IS EXPECTED AT KLWB/KBCB/KBLF.

THIS FRONT WILL BE STALLING SOUTH OF US THIS WEEK. THIS PATTERN
SUGGESTS A WETTER SOLUTION NOW...ESPECIALLY SOUTH OF A BLF-ROA-LYH
LINE...BUT WILL SEE IF TRENDS CONTINUE TO SLOW THE FRONT DOWN MORE
OR LIMIT ITS SWD PUSH AS MORE WAVES MAY TEND TO LIFT THE MOISTURE
BACK NORTH BY MIDWEEK. WITH THIS PATTERN...THERE SHOULD BE MORE
SHRA/TSRA COVERAGE...BECOMING MORE DIURNALLY DRIVEN BY LATE IN THE
WEEK OR THE START OF THE WEEKEND AS THE RESIDUAL BOUNDARY WASHES OUT.

&&

.EQUIPMENT...
TEMPERATURE/DEWPOINT SENSOR IS OUT OF SERVICE AT KBCB/BLACKSBURG.
THE SENSOR AT KDAN/DANVILLE HAS BEEN FIXED.

N0AA ALL HAZARDS RADIO HINTON TRANSMITTER WAS STILL OFF THE AIR
DUE TO COMMERCIAL POWER NOT REACHING THE SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH/KK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RAB/JH
Hazardous weather outlook, Jul 9, 7:51 PM EDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
751 PM EDT MON JUL 9 2012

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-110000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
751 PM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-024-WVZ043>045-110000-
ALLEGHANY VA-BATH-ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER-
751 PM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-018-022-023-WVZ042-110000-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ROANOKE-
BOTETOURT-MERCER-
751 PM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 6:24 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT MON JUL 9 2012

VAZ032-033-092315-
FRANKLIN VA-PATRICK VA-
624 PM EDT MON JUL 9 2012

...STRONG THUNDERSTORMS WILL AFFECT WESTERN FRANKLIN AND NORTHERN
PATRICK COUNTIES...

AT 620 PM EDT...A STRONG THUNDERSTORM CONTINUED TO DEVELOP WESTWARD
ACROSS NORTHERN PATRICK AND NORTHERN FRANKLIN COUNTIES FROM MABRY
MILLS...TO CHARITY...TO ENDICOTT...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS...ALONG WITH VERY HEAVY RAINFALL. EXPECT FREQUENT CLOUD TO
GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 3672 8041 3674 8042 3674 8039 3676 8040
      3680 8038 3680 8036 3683 8034 3694 8008
      3679 8004 3678 8010 3674 8010 3674 8008
      3672 8010 3669 8009

RAB
Local storm report, Jul 9, 7:01 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             5 ESE BUFFALO RIDGE     36.72N 80.19W
07/09/2012  E0.88 INCH       PATRICK            VA   TRAINED SPOTTER

&&

KKOSTURA
Local storm report, Jul 9, 7:17 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     3 ESE YANCEYVILLE       36.39N 79.28W
07/09/2012                   CASWELL            NC   911 CALL CENTER

            TREE DOWN OFF ROUTE 86

&&

FISHER
Special weather statement, Jul 9, 7:17 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT MON JUL 9 2012

VAZ032-043-100015-
HENRY VA-PATRICK VA-
717 PM EDT MON JUL 9 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENRY AND PATRICK
COUNTIES...

AT 712 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED ALONG A LINE
FROM 5 MILES EAST OF BASSETT TO ARARAT...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

IN ADDITION...LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THESE
STORMS. UP TO 1.0 INCH OF RAINFALL HAS ALREADY FALLEN ACROSS
NORTHERN PATRICK COUNTY DURING THE PAST HOUR. PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AND FLOOD PRONE AREAS CAN
BE EXPECTED DURING THE NEXT COUPLE OF HOURS IN AREAS OF HEAVY RAIN.

THESE STORMS WILL BE NEAR COLLINSVILLE...AND STUART AROUND 735 PM...
FIELDALE AROUND 740 PM...VILLA HEIGHTS...AND CRITZ AROUND 750 PM...
LEATHERWOOD AROUND 755 PM...MARTINSVILLE CITY AROUND 800 PM AND
CHATMOSS AROUND 805 PM.

LAT...LON 3655 8049 3664 8054 3665 8049 3670 8046
      3682 8006 3678 8003 3679 8001 3679 8002
      3683 8000 3679 7982 3680 7978 3664 7969
      3657 7971 3654 7985

RAB
Local storm report, Jul 9, 7:18 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     5 NNE JERICHO           36.36N 79.34W
07/09/2012                   CASWELL            NC   911 CALL CENTER

            TREE DOWN OFF ROUTE 62 SOUTH

&&

FISHER
Special weather statement, Jul 9, 8:27 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT MON JUL 9 2012

NCZ003-004-100130-
STOKES NC-SURRY NC-
827 PM EDT MON JUL 9 2012

...A STRONG THUNDERSTORM WILL AFFECT STOKES AND SURRY COUNTIES...

AT 824 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
PILOT MOUNTAIN...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR ARARAT AROUND 835 PM...PILOT MOUNTAIN STATE
PARK AROUND 900 PM...PILOT MOUNTAIN AROUND 905 PM...PINNACLE AROUND
925 PM AND VADE MECUM AROUND 930 PM.

LAT...LON 3626 8047 3626 8053 3628 8054 3628 8058
      3638 8074 3647 8067 3647 8027 3626 8039
      3626 8044 3624 8045

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:27 PM EDTSpecial Weather StatementRNKSurry63 min
Jul 9, 10:40 PM EDTSpecial Weather StatementRNKAshe65 min
Jul 9, 10:50 PM EDTSpecial Weather StatementRNKAlleghany, Wilkes55 min
Jul 10, 8:19 AM EDTSpecial Weather StatementRNKAshe56 min
Jul 10, 12:18 PM EDTSpecial Weather StatementRNKSurry, Yadkin57 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.